Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Dodge City, KS

April 5, 1999Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 5, 1999, 4:04 AM CDT for Barber County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 4:04 AM CDT (09:04 UTC)
Expired
Apr 5, 1999, 4:35 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:25 AM CDTHail 1Hazelton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 050905 RRA
SVRDDC
KSC007-050935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 435 AM CDT

* AT 400 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF HAZELTON... MOVING NORTHEAST AT
  55 MPH.

* SOME LOCATIONS AFFECTED
  HAZELTON                THROUGH 415 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:04 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 5, 4:04 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CST MON APR 5 1999

MAIN FCST CHALLENGE WILL BE ENDING PRECIP THIS MORNING AND THEN
ADVISORY CRITERIA WINDS LATER THIS MORNING AND AFTERNOON.

88D LOOP SHOWING AXIS OF HEAVIEST PRECIPITATION HAS SHIFTED TO THE
EASTERN TWO TIERS OF COUNTIES OF THE CWA BY 09Z.  BACK EDGE OF
PRECIP IS CLEARING OUT OF SWRN COUNTIES ALTHOUGH SOME LINGERING SCT
SHOWERS CONT TO MOVE UP INTO THE AREA FROM THE SOUTHWEST.  HEAVY
RAIN AREA IS THE NORTHERN END OF A LONG BAND OF TSRA THAT EXTENDS
INTO SW OKLA. PER WV IMGRY...UPPER VORT MAX LIFTING OUT TO THE
NORTHEAST ACROSS THE HIGH PLAINS.  NGM SEEMED TO INIT THE BEST BUT
ALL MODELS WERE FAIRLY SIMILAR IN MOVING THE UPPER SYSTEM OUT ACROSS
WRN KS TODAY. AT 06Z SFC LOW WAS LOCATED WEST OF CDS WITH BEST PRESS
FALLS NORTH TOWARD P28.

SFC LOW FCST TO CONT MOVING NNE AND SHOULD BE EXITING MY NERN
COUNTIES BY 18Z.  STG GRADIENT SETS UP AS THE LOW PASSES BY AND
WITH UNIDIRECTIONAL FLOW UP THRU 700 MB COUPLED WITH GOOD DOWNWARD
VERTICAL MOTION OVER THE AREA...SHOULD SEE WINDS INCREASE TO
AVISORY LEVELS TODAY.  SWRN PTNS OF THE CWA WILL SEE WINDS INC FIRST
WHERE ADV CRITERIA SHOULD BE MET BY LATE MORNING. NRN SCTNS OF CWA
SHOULD SEE WINDS PICK UP BY MIDDAY.  WILL ISSUE A WIND ADVISORY FOR
ENTIRE AREA AND TIME THE WIND INC FROM SW TO NE.  HAVE UPPED AFTN
HIGH TMPS A CAT FROM PREV FCST...CLOSER TO FAN NUMBERS BUT STILL
BELOW THE WARMER FWC GUIDANCE.

SFC LOW CONTS TO LIFT OUT AND WINDS SHOULD DIE OFF FAIRLY QUICKLY
TOWARD SUNSET WITH WINDS BECMG WESTERLY AFTER DARK.  SHOULD HAVE LGT
AND VRBL WINDS AROUND EARLY TUESDAY BUT WINDS WILL SWITCH AROUND TO
THE SOUTHEAST DURING THE DAY AS LEE SIDE TROFFING DVLPS.

CURRENT EXTENDED FCST LOOKS GOOD SO NO CHANGES THERE.  AVN SHOWS
NEXT SYSTEM MOVING OUT OF SWRN U.S. AT 72 HRS NEARLY IN THE SAME
POSITION AS THIS MORNINGS UPPER LOW.  SHOULD SEE ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WED NIGHT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/035 068/044 074 300
GCK 056/033 069/042 073 300
EHA 058/034 072/043 075 200
LBL 057/035 070/043 075 300
HYS 055/035 067/043 073 400
P28 062/040 071/048 072 300

.DDC...WIND ADVISORY THIS AFTERNOON KSZ030>031-043>046. WIND
ADVISORY IN EFFECT TODAY KSZ061>066-074>081-084>090.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:50 AM CDTSevere Thunderstorm WarningDDCComanche45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.